Iowa, 2007

Damaging Wind in Iowa, July 19, 2007

July 19, 2007 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved into southwest Iowa from the west. The storms were decaying as they advanced into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved into southwest Iowa from the west. The storms were decaying as they advanced into the state. One of the storms moved through Cass County in Griswold and caused damage. High winds downed trees in town and knocked down power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 6:45 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 6:45 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT WED JUL 18 2007

.DISCUSSION...
FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO
TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA
FOR THE REMAINDER OF THE FORECAST PERIOD.

UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST
WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN
ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT.
STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA
OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF
MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS
MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING
SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS
CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS
EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION
THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE
CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA
LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH
NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK
SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED
AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE
INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE
POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE
REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH
LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING.
AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL
BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM
CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE
CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE
NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED
ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES
OF PRECIP EXPECTED INTO THURSDAY.

LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA
FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD.
THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER
OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED
ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER
AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW
SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...19/00Z
ACTIVE WEATHER MOVING ACORSS MUCH OF THE STATE THIS EVENING
REFLECTED IN TAFS WITH SCATTERED THUNDERSTORMS AND IFR VISIBILITY
AND CEILINGS.  AFTER MIDNIGHT EXPECT POSSIBLE THUNDERSTORMS THOUGH
NOT SEVERE BUT STILL IFR VISIBILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY.

&&

LONG TERM...ALBRECHT
SHORT TERM/AVIATION...FORSTER/45/31/7
Hazardous weather outlook, Jul 18, 10:27 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT WED JUL 18 2007

IAZ027-028-039-192045-
BUTLER-BREMER-BLACK HAWK-
1127 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA AROUND THE WATERLOO AREA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT.  A FEW
STORMS COULD BE SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT.
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WHICH MAY LEAD TO FLASH
FLOODING IN LOCAL AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

IAZ004>007-015>017-023>026-033>038-047>050-192045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-
1127 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHEAST OF A LINE FROM SAC CITY TO TOLEDO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT.  THE
MAIN LINE OF STORMS WILL FORM ALONG HIGHWAY 20 AND WILL SINK SOUTH
OF HIGHWAY 20 AFTER 2 AM.  SOME STORMS COULD BE SEVERE WITH DAMAGING
WIND AND LARGE HAIL BEING THE MAIN THREAT.  HEAVY RAIN AND DEADLY
LIGHTNING WILL ALSO ACCOMPANY THE STORMS.  SEVERAL INCHES OF RAIN
MAY FALL IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE
AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

IAZ044>046-057>062-070>075-081>086-096-097-192045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
1127 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTHWEST OF A SAC CITY TO TOLEDO LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT.  SOME
STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE
MAIN THREAT.  HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO ACCOMPANY
THE STORMS.  SEVERAL INCHES OF RAIN MAY FALL IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

IAZ092>095-192045-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
1127 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA ALONG THE MISSOURI BORDER.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 4 AM.  SOME
STORMS MAY BE SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT.
HEAVY RAIN AND DEADLY LIGHTNING WILL ALSO ACCOMPANY THE STORMS.
SEVERAL INCHES OF RAIN MAY FALL IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY...
WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOWARDS MORNING.

FAB

In the hours before

Local storm report, Jul 18, 6:36 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 N MONTEZUMA           41.60N 92.53W
07/18/2007  M64 MPH          POWESHIEK          IA   EMERGENCY MNGR

&&

DEROY
Local storm report, Jul 18, 6:40 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S BANCROFT            43.26N 94.22W
07/18/2007                   KOSSUTH            IA   EMERGENCY MNGR

            CATTLE SHED DESTROYED BY STRONG WINDS.

0430 PM     TSTM WND GST     N MANSON                42.53N 94.54W
07/18/2007  E70.00 MPH       CALHOUN            IA   TRAINED SPOTTER

            8 INCH TREE LIMBS DOWN...POWER IS OUT.

0431 PM     TSTM WND DMG     HUMBOLDT                42.72N 94.22W
07/18/2007                   HUMBOLDT           IA   AMATEUR RADIO

            18 TO 20 INCH TREE DOWN...POWER POLE DOWN

0432 PM     TSTM WND DMG     HUMBOLDT                42.72N 94.22W
07/18/2007                   HUMBOLDT           IA   TRAINED SPOTTER

            12 INCH TREES DOWN...CORN BLOWN DOWN

0433 PM     TSTM WND DMG     MANSON                  42.53N 94.54W
07/18/2007                   CALHOUN            IA   LAW ENFORCEMENT

            POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL
            TREE LIMBS.

0453 PM     TSTM WND DMG     CALLENDER               42.36N 94.30W
07/18/2007                   WEBSTER            IA   TRAINED SPOTTER

            6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES
            AS WELL.

0518 PM     TSTM WND GST     3 S WILLIAMS            42.44N 93.55W
07/18/2007  E70.00 MPH       HAMILTON           IA   TRAINED SPOTTER

            12 INCH TREE BRANCHES DOWN...MULTIPLE BRANCHES DOWN.

0520 PM     TSTM WND DMG     3 N BLAIRSBURG          42.52N 93.64W
07/18/2007                   HAMILTON           IA   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN.

0535 PM     TSTM WND DMG     1 N RADCLIFFE           42.31N 93.44W
07/18/2007                   HARDIN             IA   TRAINED SPOTTER

            SEVERAL SMALL TREE LIMBS DOWN AROUND TOWN. WIND SPEEDS
            ESTIMATED AT 50-60 MPH.

0539 PM     TSTM WND DMG     ELDORA                  42.36N 93.10W
07/18/2007                   HARDIN             IA   AMATEUR RADIO

            6 TO 12 INCH TREES AND BRANCHES DOWN. SOME TREES DOWN
            OVER ROADS.

0547 PM     TSTM WND DMG     1 N ZEARING             42.17N 93.30W
07/18/2007                   STORY              IA   EMERGENCY MNGR

            CORN DAMAGE...60 MPH ESTIMATED WIND.

0550 PM     TSTM WND GST     2 S WELLSBURG           42.40N 92.92W
07/18/2007  E70.00 MPH       GRUNDY             IA   TRAINED SPOTTER

0600 PM     TSTM WND GST     2 NW MAXWELL            41.91N 93.43W
07/18/2007  E60.00 MPH       STORY              IA   TRAINED SPOTTER

            BLEW ROAD SIGN OVER...AND GRAVEL OFF THE ROAD.

0600 PM     TSTM WND DMG     HOLLAND                 42.40N 92.80W
07/18/2007                   GRUNDY             IA   LAW ENFORCEMENT

            POWERLINES AND TREE LIMBS DOWN IN HOLLAND.

0606 PM     TSTM WND GST     STATE CENTER            42.02N 93.17W
07/18/2007  E75.00 MPH       MARSHALL           IA   EMERGENCY MNGR

0607 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
07/18/2007                   MARSHALL           IA   LAW ENFORCEMENT

            2 LARGE TREES DOWN BLOCKING TWO SEPERATE INTERSECTIONS IN
            MARSHALLTOWN.

0611 PM     TSTM WND GST     GARWIN                  42.09N 92.68W
07/18/2007  E60.00 MPH       TAMA               IA   LAW ENFORCEMENT

0615 PM     TSTM WND DMG     REINBECK                42.32N 92.60W
07/18/2007                   GRUNDY             IA   EMERGENCY MNGR

            TREES DOWN.

0615 PM     TSTM WND DMG     MORRISON                42.34N 92.67W
07/18/2007                   GRUNDY             IA   EMERGENCY MNGR

            BUILDING DAMAGE.

0615 PM     TSTM WND DMG     1 W GRUNDY CENTER       42.36N 92.79W
07/18/2007                   GRUNDY             IA   EMERGENCY MNGR

            RV BLOWN OVER. TREES AND BRANCHES DOWN.

0618 PM     TSTM WND GST     MARSHALLTOWN            42.04N 92.91W
07/18/2007  M60.00 MPH       MARSHALL           IA   MESONET

            MESONET SITE

0640 PM     TSTM WND GST     5 N SEARSBORO           41.65N 92.70W
07/18/2007  E60.00 MPH       POWESHIEK          IA   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 N MONTEZUMA           41.60N 92.53W
07/18/2007  M64.00 MPH       POWESHIEK          IA   EMERGENCY MNGR

&&

DEROY
Local storm report, Jul 18, 7:00 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     POMEROY                 42.55N 94.68W
07/18/2007                   CALHOUN            IA   BROADCAST MEDIA

            6-8 INCH TREE LIMBS DOWN.

&&

PODRAZIK
Local storm report, Jul 18, 7:56 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     5 W LA PORTE CITY       42.31N 92.29W
07/18/2007  E65 MPH          BLACK HAWK         IA   TRAINED SPOTTER

            TWO 1 TO 2 FOOT DIAMETER TREES DOWN...TOP OF SILO TORN
            OFF...GARAGE DOOR BLOWN IN...SOME CROP DAMAGE.

&&

RVACHALE
Local storm report, Jul 18, 8:30 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
07/18/2007                   WRIGHT             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREE LIMBS AND POWERLINES DOWN
            IN EAGLE GROVE.

&&

PODRAZIK
Local storm report, Jul 18, 9:22 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             MARSHALLTOWN            42.04N 92.91W
07/18/2007  E0.75 INCH       MARSHALL           IA   CO-OP OBSERVER

&&

BF

The radar

The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 19, 12:30 AM CST
Where
Cass County, Griswold
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.230, -95.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39815.